Michigan, 2014

Winter Storm and Winter Weather in Michigan, January 3 to 4, 2014

January 3 to 4, 2014 · NWS MQT · 8 events in 8 counties and zones

An Alberta clipper storm system approaching from the Northern Plains produced moderate to heavy snow and blowing snow over northwest and north central Upper Michigan from the evening of the 3rd into the 4th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An Alberta clipper storm system approaching from the Northern Plains produced moderate to heavy snow and blowing snow over northwest and north central Upper Michigan from the evening of the 3rd into the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 3, 6:35 AM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Jan 3, 6:35 AM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
635 AM EST FRI JAN 3 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 510 AM EST FRI JAN 3 2014

...SYSTEM SNOW TO OVERSPREAD UPPER MICHIGAN FRIDAY AFTERNOON INTO
SATURDAY NIGHT...

COUPLED JETS AT 300MB DOWNSTREAM FROM AN UPPER LEVEL TROUGH WILL
SUPPORT THE DEVELOPMENT OF A MORE DEFINED SURFACE LOW AS IT CROSSES
INTO THE NORTHERN PLAINS THIS AFTERNOON. A POSITIVELY TILTED 500MB
TROUGH OVER ALBERTA THIS AFTERNOON WILL SLOWLY BECOME NEGATIVELY
TILTED BY 12Z SATURDAY...DIRECTLY OVER WESTERN LAKE SUPERIOR AND
NORTHERN ONTARIO. MODERATE 850-500MB QVECTOR CONVERGENCE THUS ENTERS
THE WEST AND NORTHERN HALF OF UPPER MICHIGAN STARTING FRIDAY
AFTERNOON...AND SPREADS EASTWARD AS THE TROUGH DRIFTS CLOSER. THIS
BRINGS THE SURFACE LOW PRESSURE FROM THE NORTHERN PLAINS THIS
AFTERNOON INTO NORTHERN LAKE SUPERIOR BY 12Z SATURDAY...PUTTING
UPPER MICHIGAN SQUARELY IN THE ZONE OF WAA/MODEST ISENTROPIC ASCENT
FOR THE SHORT TERM...WITH A WARM NOSE OF HIGH THETA E FORECAST TO
FILTER OVER ALL OF THE AREA BY 00Z SAT. BY LATE THIS
EVENING...PWATS AT THE SURFACE RISE TO NEAR 230 PERCENT OF NORMAL.
WITH PLENTY OF MOISTURE AND LIFT AVAILABLE...EXPECTING A STABLE
LIGHT TO MODERATE SNOW TO OVERSPREAD MUCH OF UPPER MICHIGAN. MOST OF
THE AREA SHOULD SEE BETWEEN 1 AND 4 INCHES.

THE MAIN STORY WILL BE IN AREAS IMPACTED BY THE STRONGEST WINDS AND
LAKE ENHANCEMENT...NAMELY THE EASTERN U.P. AND THE KEWEENAW
PENINSULA.

WITH LAKE MI TEMPS BEING RELATIVELY WARM...AND WINDS OUT OF THE
SOUTH TO SOUTHWEST FRIDAY AFTERNOON AND SATURDAY...EXPECTING A LAKE
COMPONENT IN ADDITION TO THE SYSTEM SNOW. HAVE THE HIGHER
ACCUMULATIONS OUT EAST TO ACCOUNT FOR THIS. 850MB TEMPS RANGE
GENERALLY FROM -6C TO -2C IN THIS AREA.

ONCE COLDER AIR BEGINS TO FILTER IN BEHIND THE LOW PRESSURE SYSTEM
LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING...AND WINDS VEER TO
THE WEST BEHIND THE COLD FRONT...EXPECT LAKE ENHANCEMENT TO KICK IN
FOR AREAS FAVORED BY WESTERLY WINDS...ESPECIALLY THE KEWEENAW
PENINSULA. THIS WILL SERVE TO INCREASE AMOUNTS SLIGHTLY IN THIS AREA.

OVERALL...OPTED TO ISSUE WINTER WEATHER ADVISORIES FOR PORTIONS OF
UPPER MI:

FOR KEWEENAW/HOUGHTON COUNTIES...ROUGHLY 6 TO 8 INCHES OF SNOW IS
EXPECTED THIS AFTERNOON INTO SATURDAY AFTERNOON. GUSTY SOUTHERLY
WINDS AHEAD OF THE SYSTEM WILL LEAD TO BLOWING/DRIFTING SNOW.
COMBINED WITH THE FALLING SNOW...THIS COULD LEAD TO DANGEROUSLY LOW
VISIBILITIES/POOR TRAVEL CONDITIONS. LOCAL OBSERVERS REPORT THAT
WITH THE LIGHT WINDS OVER THE PAST FEW DAYS...SNOW HAS PILED UP
FAIRLY THICK ON AREA TREES...WHICH COULD BECOME A PROBLEM WITH THE
GUSTY WINDS EXPECTED.

FOR ALGER/SCHOOLCRAFT/LUCE COUNTIES: 6 TO 10 INCHES OF SNOW IS
EXPECTED EAST OF A LINE FROM MUNISING TO STEUBEN AND MANISTIQUE WITH
THE ADDITIONAL LAKE ENHANCEMENT FROM LAKE MI. GUSTY SOUTHERLY WINDS
COMBINED WITH MODERATE TO HEAVY SNOW WILL MAKE TRAVEL HAZARDOUS.
PORTIONS OF US-2 WILL BE ESPECIALLY PROBLEMATIC...AS WINDS NEAR LAKE
MI COULD GUST AS HIGH AS 35-40 MPH AT TIMES. TEETERED ON THE BORDER
OF ISSUING A WARNING FOR THIS AREA...HOWEVER THERE IS SOME
UNCERTAINTY AMONGST THE MODELS ON LES BAND INTENSITY AND
ORGANIZATION...WHICH COULD LOWER SNOWFALL AMOUNTS. COORDINATED WITH
APX ON AN ADVISORY FOR NOW. IF CONDITIONS WARRANT...EVENING SHIFT
CAN UPGRADE TO A WARNING.

OTHERWISE...AREAS WEST OF A LINE FROM MUNISING TO STEUBEN AND
MANISTIQUE WILL SEE STORM TOTALS BETWEEN 3 AND 5 INCHES WITH PATCHY
BLOWING SNOW THROUGH THE PERIOD.

AS FAR AS TEMPERATURES GO: 850MB TEMPS WILL RISE UP INTO THE SINGLE
DIGITS BELOW ZERO FOR TONIGHT...WHICH COMBINED WITH CLOUD COVER AND
GUSTY SOUTHERLY WINDS WILL SERVE TO LEVEL TEMPERATURES OUT
OVERNIGHT. HIGH TEMPERATURES TODAY WILL RANGE FROM THE LOW TEENS
INTO THE LOW 20S...AND OVERNIGHT LOWS TONIGHT WILL RANGE FROM 9
ABOVE INTO THE UPPER TEENS...WARMER THAN THE PAST FEW NIGHTS
THANKFULLY.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 510 AM EST FRI JAN 3 2014

MAIN FCST CONCERNS IN THE LONG TERM FOCUS ON POPS/LES ASSOCIATED
WITH CLIPPER SHRTWV/SFC LO PASSING THRU ONTARIO ON SAT AND THEN
LES/WIND CHILLS ASSOCIATED WITH INTENSELY COLD AIRMASS...H85 TEMPS
PSBLY AS LO AS -35C...FCST TO INVADE THE GREAT LKS EARLY NEXT WEEK.

SAT...CLIPPER SHRTWV/SFC LO ENTERING THE UPR LKS AT 12Z SAT IS
PROGGED TO SHIFT ENEWD TO NEAR JAMES BAY BY 00Z SUN WITH ATTENDANT
COLD FROPA BY EARLY AFTN OVER THE E. LINGERING H85-5 QVECTOR CNVGC
IN THE MRNG OVER MAINLY THE ERN ZNS WL GIVE WAY TO VIGOROUS
SUBSIDENCE WITH DNVA/CAD/MID LVL DRYING DOMINATING IN THE WAKE OF
THE CLIPPER. SO EXPECT LINGERING SYNOPTIC SCALE PCPN TO END W-E. WL
EXPIRE HEADLINE FOR WINTER WX ADVY OVER THE KEWEENAW AND E AT 18Z
WITH ARRIVAL OF DRYING ALF. AS THE COLDER AIR SPILLS INTO THE UPR LKS
WITH H85 TEMPS DROPPING TOWARD -20C OVER THE W BY 00Z SUN...LES WL
DVLP MAINLY IN THE SN BELTS FAVORED BY THE FCST WNW FLOW. FCST INVRN
BASES SINKING TO NEAR 4K FT UNDER THE SHARP SUBSIDENCE SHOULD LIMIT
THE INTENSITY OF THE SHSN.

SAT NGT THRU SUN NGT...DEEPENING ARCTIC BRANCH COINCIDENT WITH PUSH
OF BITTERLY COLD AIRMASS S INTO THE PLAINS IS FCST TO DEEPEN UPR
TROF OVER CENTRAL NAMERICA. AS THE ARCTIC BRANCH PHASES WITH THE
POLAR BRANCH OVER THE SRN CONUS...A LO PRES IS FCST TO DVLP BY 12Z
SUN OVER THE LOWER MS RIVER VALLEY AND MOVE TO FAR NW NY STATE BY
12Z MON WHILE INTENSIFYING RAPIDLY. ALTHOUGH THE LARGER SCALE
SYNOPTIC SCALE FORCING/DEEPER MSTR ASSOCIATED WITH THIS DEEPENING LO
WL MISS UPR MI TO THE E...A LK INDUCED SFC LO PRES TROF WL SHARPEN
OVER LK SUP AS MUCH COLDER AIR RUSHES INTO THE UPR LKS. IN FACT...
MOST OF THE MEDIUM RANGE GUIDANCE SHOWS H85 TEMPS TUMBLING TO -30 TO
-33C OVER WRN UPR MI LATE SUN/SUN NGT IN THE LLVL WNW FLOW BTWN THE
TROF OVER LK SUP AND ARCTIC HI PRES SINKING FM WRN CANADA TOWARD THE
CENTRAL PLAINS. EXPECT LES IN THE FAVORED SN BELTS OVER NW UPR MI
AND E OF MUNISING...LIMITED BY THE FCST LOWER INVRN BASES THRU MUCH
OF SUN. ALTHOUGH THE ARRIVAL OF SOME MID LVL MSTR ON SUN NGT
ASSOCIATED WITH THE SHARPENING ARCTIC BRANCH WL ACT TO INCRS THE
COVERAGE OF THE SHSN...THE INTENSE COLD OF THIS INCOMING AIRMASS WL
LIMIT SN GROWTH AND POTENTIAL ACCUMS. HOWEVER...THESE SMALL FLAKES
WL BE QUITE EFFICIENT IN REDUCING VSBY WITH GUSTY WINDS/BLSN
ACCOMPANYING H925 WINDS UP TO 25 KTS. AN EVEN GREATER THREAT WL BE
THE POTENTIAL FOR ADVY TO WARNING LVL WIND CHILLS...ESPECIALLY ON
SUN NGT. TEMPS ON SUN WL LIKELY NOT RISE ABV ZERO OVER AT LEAST WRN
UPR MI AS THE COLDER AIR ASSOCIATED WITH THE DEEPENING ARCTIC BRANCH
SURGES INTO THE AREA. EXPECT WIND CHILL WARNINGS WL BE NECESSARY SUN
NGT AS SFC TEMPS AWAY FM LK SUP BOTTOM OUT TOWARD -30F. WL INCLUDE
A MENTION OF THIS POTENTIAL IN A SPECIAL WX STATEMENT. IN THE
FAVORED SN BELTS NEAR LK SUP...WINTER WX ADVYS FOR THE COMBINATION
OF THE LGT -SHSN/BLSN/REDUCED BSBY AND ADVY WIND CHILLS WL ALMOST
CERTAINLY BE NECESSARY.

MON/TUE...CORE OF ARCTIC AIRMASS WL BE OVER THE CWA ON MON WITH H85
TEMPS IN THE -30 TO -33C RANGE. MAX TEMPS ON MON WL REMAIN BLO ZERO
AND MAY NOT EVEN TOP -10F AWAY FM LK MODERATION. THERE WL BE SOME
EASING OF THE INTENSE CHILL ON TUE AS THE CORE OF THE ARCTIC AIRMASS
LIFTS TO THE NE AND ALLOWS H85 TEMPS TO RISE TOWARD -25C. LES WL
CONTINUE MAINLY IN THE SN BELTS FAVORED BY EXPECTED PERSISTENT WNW
FLOW...AND TENDED TOWARD HIER CLIMATOLOGY POPS OVER MODEL
CONSENSUS.  DESPITE THE TEMP MODERATION...EXPECT WIND CHILL/WINTER
WX HEADLINES WL BE ONGOING INTO AT LEAST TUE MRNG.

WED/THU...LONGER RANGE GUIDANCE CONTINUES TO POINT TOWARD A MORE
ZONAL FLOW DVLPG MID NEXT WEEK AS ARCTIC VORTEX/BITTERLY COLD
AIRMASS RETREATS TO THE N. SO EXPECT A SLOW WARMING TREND DURING
THIS TIME. ALTHOUGH THERE MAY BE SOME LGT SN ASSOCIATED WITH THE
OVERRUNNING OF THE RETREATING ARCTIC AIR...SN AMOUNTS SHOULD BE
RELATIVELY LGT.
&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 634 AM EST FRI JAN 3 2014

LAKE EFFECT SNOW SHOWERS CONTINUE TO MOVE OFFSHORE THIS MORNING AS
WINDS BECOME MORE WEST-SOUTHWEST. A LOW PRESSURE SYSTEM CROSSING THE
NORTHERN PLAINS WILL MOVE INTO LAKE SUPERIOR THIS AFTERNOON INTO
SATURDAY AFTERNOON. CONDITIONS WILL BEGIN TO DETERIORATE BY MID
AFTERNOON TODAY AT ALL THREE TAF SITES AS LIGHT TO MODERATE SNOW
OVERSPREADS THE REGION. IN ADDITION TO SNOWFALL...GUSTY SOUTHERLY
WINDS AS HIGH AS 30KTS AT TIMES WILL LEAD TO AREAS OF BLOWING SNOW.
THIS WILL LEAD TO REDUCED VISIBILITIES AT THE TAF SITES. FOR
NOW...HAVE SITES DIMINISHING TO MAINLY IFR CONDITIONS AFTER
18Z...WITH KCMX SEEING A PERIOD OF MORE MODERATE SNOW/LIFR
CONDITIONS FROM 3Z TO 9Z. EXPECT CONDITIONS TO SLOWLY IMPROVE
TOWARDS 12Z.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 510 AM EST FRI JAN 3 2014

LOW PRESSURE MOVING FROM THE NORTHERN PLAINS...ACROSS LAKE
SUPERIOR...AND INTO ONTARIO THROUGH SATURDAY EVENING WILL BRING
STRONG SOUTHERLY WINDS INTO THE REGION. SOUTHERLY GALES OF 35 TO 40
KNOTS WILL START THIS AFTERNOON AND CONTINUE THROUGH EARLY SATURDAY
MORNING. CANNOT RULE OUT A FEW GALE FORCE GUSTS UP TO 45 KNOTS OVER
EASTERN LAKE SUPERIOR DURING THIS TIME. OTHERWISE...SOUTHERLY WINDS
UP TO 30 KNOTS WILL SLOWLY VEER TO THE WEST BY MID AFTERNOON ON
SATURDAY. HEAVY FREEZING SPRAY IS POSSIBLE OVER MUCH OF LAKE
SUPERIOR DURING THIS TIME PERIOD.

A COLD FRONT WILL SWEEP ACROSS LAKE SUPERIOR ON SAT...FOLLOWED BY A
PERIOD OF W TO NW GALES OVER THE NCENTRAL AND EASTERN LAKE. HEAVY
FREEZING SPRAY WILL LINGER OVER THE W HALF WITH A SURGE OF BITTERLY
COLD ARCTIC AIR. THIS STRONG W TO NW FLOW OF BITTERLY COLD ARCTIC
AIR WILL DOMINATE LAKE SUPERIOR FROM SUN THRU TUE...BRINGING 25 TO
30 KT AND OCCASIONAL GALE FORCE WINDS TO 35 KTS DURING THIS TIME
FRAME. HEAVY FREEZING SPRAY WILL BE COMMON AS WELL. THERE HAS BEEN
SIGNIFICANT ICE GROWTH AND COVERAGE ON THE GREAT LAKES THE PAST
SEVERAL DAYS WITH LARGE AREAS OF ICE OVER WESTERN LAKE SUPERIOR AND
WHITEFISH BAY. THE BAY OF GREEN BAY IS ENTIRELY FROZEN OVER ALREADY.
STEADY ICE GROWTH WILL CONTINUE THRU EARLY NEXT WEEK...PERHAPS
MITIGATED BY THE CONSIDERABLE WAVE ACTION ACCOMPANYING THE
PERSISTENT STEADY WINDS.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 1 PM EST
     SATURDAY FOR MIZ001-003.

  WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 1 PM EST
     SATURDAY FOR MIZ006-007-014-085.

LAKE SUPERIOR...
  GALE WARNING FROM 1 PM THIS AFTERNOON TO 7 AM EST SATURDAY FOR
     LSZ266-267.

  HEAVY FREEZING SPRAY WARNING FROM 10 AM EST /9 AM CST/ THIS
     MORNING TO 4 AM EST /3 AM CST/ TUESDAY FOR LSZ162-263-264.

  GALE WARNING FROM 1 PM EST /NOON CST/ THIS AFTERNOON TO 1 AM EST
     /MIDNIGHT CST/ SATURDAY FOR LSZ162-263-264.

  GALE WARNING FROM 7 PM THIS EVENING TO 1 AM EST SATURDAY FOR
     LSZ249>251.

LAKE MICHIGAN...
  GALE WARNING FROM 1 PM THIS AFTERNOON TO 7 AM EST SATURDAY FOR
     LMZ221-248-250.

&&

SHORT TERM...MCD
LONG TERM...KC
AVIATION...MCD
MARINE...MCD/KC
Hazardous weather outlook, Jan 3, 6:09 AM EST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
609 AM EST FRI JAN 3 2014

MIZ001>007-009>014-084-085-041200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
609 AM EST FRI JAN 3 2014 /509 AM CST FRI JAN 3 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP THIS AFTERNOON AHEAD OF A LOW PRESSURE SYSTEM
MOVING TOWARD NORTHERN LAKE SUPERIOR AND CONTINUE THROUGH TONIGHT.
THE HEAVIEST SNOW IS MOST LIKELY LATE TODAY AND TONIGHT OVER THE
KEWEENAW PENINSULA AND EAST OF A LINE FROM MUNISING TO THE GARDEN
PENINSULA. SOUTH TO SOUTHWEST WINDS GUSTING AS HIGH AS 40 MPH NEAR
LAKE MICHIGAN WILL ALSO CAUSE AREAS OF BLOWING SNOW AND GREATLY
REDUCED VISIBILITY. SEE THE LATEST WINTER WEATHER MESSAGE FOR
COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT THE COLDEST ARCTIC AIR MASS IN YEARS TO MOVE INTO THE UPPER
GREAT LAKES SUNDAY INTO TUESDAY. TEMPERATURES WILL FALL BELOW ZERO
OVER WESTERN UPPER MICHIGAN SATURDAY NIGHT AND REMAIN BELOW THE ZERO
MARK THERE INTO TUESDAY AFTERNOON. DURING THIS TIME...WIND CHILLS MAY
FALL AS LOW AS 40 TO 45 BELOW ZERO OVER THE INTERIOR WEST HALF OF
UPPER MICHIGAN WHEN THE CORE OF THE COLDEST AIR MOVES OVERHEAD ON
MONDAY. IN THE SNOW BELTS NEAR LAKE SUPERIOR FAVORED BY THE EXPECTED
WEST TO NORTHWEST FLOW...THE COMBINATION OF FALLING SNOW AND BLOWING
SNOW MAY RESULT IN WHITEOUT CONDITIONS DURING THIS TIME. SEE THE
LATEST SPECIAL WEATHER STATEMENT FOR COMPLETE DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS
AT OUR WEBPAGE...FACEBOOK PAGE...OR ON TWITTER.

LSZ162-240>251-263>267-041200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
609 AM EST FRI JAN 3 2014 /509 AM CST FRI JAN 3 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

EXPECT SOUTH TO SOUTHWEST GALES TO 35 TO 45 KNOTS TO IMPACT MUCH OF
LAKE SUPERIOR THIS AFTERNOON INTO TONIGHT. HEAVY FREEZING SPRAY IS
ALSO LIKELY...ESPECIALLY OVER THE WEST HALF OF LAKE SUPERIOR. SEE
THE LATEST LAKE SUPERIOR MARINE FORECAST AND MARINE WEATHER MESSAGE
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WEST TO NORTHWEST GALES TO 35 KNOTS ARE POSSIBLE OVER PORTIONS OF
CENTRAL AND EASTERN LAKE SUPERIOR SATURDAY AND SATURDAY NIGHT AND
AGAIN ON MONDAY THROUGH TUESDAY MORNING. HEAVY FREEZING SPRAY IS
EXPECTED ACROSS MUCH OF LAKE SUPERIOR SATURDAY AFTERNOON THROUGH
TUESDAY NIGHT. SEE THE LATEST LAKE SUPERIOR MARINE FORECAST AND
MARINE WEATHER MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-041200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
609 AM EST FRI JAN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

EXPECT SOUTH TO SOUTHWEST GALES TO 35 TO 40 KNOTS THIS AFTERNOON AND
TONIGHT. SEE THE LATEST NEARSHORE MARINE FORECAST AND MARINE WEATHER
MESSAGE FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KC

In the hours before

Local storm report, Jan 3, 9:54 AM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
954 AM EST FRI JAN 3 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             2 SSE NAWAKWA LAKE      46.51N 85.96W
01/03/2014  M2.2 INCH        ALGER              MI   COOP OBSERVER

            COOP OBSERVER STATION GRAND MARAIS 10S
            /GMSM4/ SNOW DURATION 24 HOURS

0630 AM     SNOW             MUNISING                46.41N 86.66W
01/03/2014  M2.0 INCH        ALGER              MI   COOP OBSERVER

            COOP OBSERVER STATION MUNISING /MNSM4/ SNOW
            DURATION 24 HOURS

0700 AM     SNOW             NEWBERRY                46.36N 85.52W
01/03/2014  M2.0 INCH        LUCE               MI   COOP OBSERVER

            COOP OBSERVER STATION NEWBERRY CITY /NWCM4/
            SNOW DURATION 24 HOURS

&&

NWS MARQUETTE MI
IRIS SYSTEM
Special weather statement, Jan 3, 10:51 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1051 AM EST FRI JAN 3 2014

MIZ001>007-009>014-084-085-032200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
INCLUDING THE CITIES OF...COPPER HARBOR...ONTONAGON...HOUGHTON...
HANCOCK...L'ANSE...GWINN...MARQUETTE...GRAND MARAIS...MUNISING...
NEWBERRY...IRONWOOD...IRON RIVER...IRON MOUNTAIN...MENOMINEE...
ESCANABA...GLADSTONE...MANISTIQUE...KENTON...SIDNAW...SENEY
1051 AM EST FRI JAN 3 2014 /951 AM CST FRI JAN 3 2014/

...EXTREMELY COLD CONDITIONS EXPECTED SUNDAY THROUGH TUESDAY...

THE COLDEST AIR MASS SINCE PERHAPS THE INTENSE COLD WAVE OF EARLY
FEBRUARY 1996 WILL SETTLE OVER UPPER MICHIGAN EARLY NEXT WEEK.
ARCTIC AIR WILL BEGIN TO ARRIVE SATURDAY...THE COLD WILL INTENSIFY
SUNDAY...AND THE COLDEST AIR WILL BE OVER THE AREA SUNDAY NIGHT
THROUGH MONDAY NIGHT. TEMPERATURES OVER THE INTERIOR WEST HALF OF
UPPER MICHIGAN WILL FALL BELOW ZERO SATURDAY NIGHT AND REMAIN BELOW
ZERO UNTIL TUESDAY AFTERNOON. THE COLDEST DAY WILL BE MONDAY...WHEN
HIGH TEMPERATURES OVER THE INTERIOR WEST WILL NOT RISE ABOVE 10 BELOW
ZERO AFTER MORNING LOWS PLUNGE AS LOW AS 25 BELOW ZERO. THE
COMBINATION OF INTENSE COLD AND A STEADY WEST TO NORTHWEST WIND AT
10 TO 20 MPH WILL DRIVE WIND CHILLS DOWN TO DANGEROUSLY LOW VALUES AS
LOW AS 35 TO 45 BELOW ZERO OVER MUCH OF THE INTERIOR WEST HALF OF
UPPER MICHIGAN...AND DOWN TO 25 TO 35 BELOW ZERO ELSEWHERE.

ALTHOUGH AREAS NEAR LAKE SUPERIOR FAVORED FOR LAKE EFFECT SNOW IN
THIS FRIGID WEST TO NORTHWEST FLOW WILL SEE ALMOST CONTINUOUS LAKE
EFFECT SNOW SHOWERS DURING THIS TIME...THE VERY COLD AIR MASS WILL
LIMIT SNOW FLAKE SIZE AND ACCUMULATIONS. HOWEVER...THE COMBINATION
OF THE FALLING SNOW AND THE BLOWING OF THE FINE SNOWFLAKES WILL
RESULT IN EXTREMELY LOW VISIBILITY AND NEAR CONSTANT WHITE-OUT
CONDITIONS LATER SUNDAY THROUGH TUESDAY MORNING. THE KEWEENAW
PENINSULA WILL BE ESPECIALLY PRONE TO SNOW...BLOWING SNOW AND WHITE-
OUT CONDITIONS.

OVER THE NEXT COUPLE OF DAYS...YOU MAY WANT TO PREPARE FOR THE
INTENSE COLD EARLY NEXT WEEK. FOR AREAS THAT WILL BE AFFECTED BY
LAKE EFFECT SNOW...ESPECIALLY FROM ONTONAGON COUNTY NORTH THROUGH
THE KEWEENAW AND FROM ALGER COUNTY EASTWARD ALONG LAKE SUPERIOR...BE
ADVISED THAT CONDITIONS LATE SUNDAY THROUGH TUESDAY MORNING WILL BE
DANGEROUS FOR TRAVEL DUE TO EXPECTED FREQUENT WHITE-OUT CONDITIONS.
IF YOU SHOULD BECOME STRANDED...THE EXTREME COLD WILL LEAD TO
LIFE-THREATENING CONDITIONS.

KC/ROLFSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 3 winter storm. Local standard time, as filed.

Winter Weather, Ontonagon

When
January 3, 12:00 PM EST to January 4, 8:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer six miles north of Greenland measured six inches of snow in less than 24 hours.

Winter Weather, Northern Houghton

When
January 3, 12:00 PM EST to January 4, 11:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer at near Atlantic Mine measured 7.0 inches of snow in 24 hours while the observer in Jacobsville measured 5.2 inches in 24 hours.

Winter Weather, Baraga

When
January 3, 1:00 PM EST to January 4, 8:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer at Herman measured 7.4 inches of snow in less than 24 hours.

Winter Weather, Marquette

When
January 3, 2:00 PM EST to January 4, 7:00 AM EST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The observer nine miles southwest of Big Bay measured 6.2 inches of snow in approximately 17 hours. Champion and Gwinn received over four inches of snow during the same time period. South winds gusting near 40 mph at times also caused considerable blowing and drifting of snow making travel difficult over some areas of the county.

Winter Storm, Luce

When
January 3, 4:00 PM EST to January 4, 12:00 PM EST
Where
Luce forecast zone
Reported by
COOP Observer
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

The observer in Newberry measured 16 inches of lake enhanced snow in less than 24 hours. There was also a report of an estimated 11 inches near Dollarville in less than 24 hours. South winds gusting over 40 mph also caused considerable blowing and drifting of snow making travel difficult.

Winter Weather, Southern Schoolcraft

When
January 3, 4:00 PM EST to January 4, 2:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Observers from Manistique to Germfask estimated two to three inches of snow in less than 12 hours. They also reported considerable blowing and drifting of snow from south winds gusting over 40 mph at times.

Winter Storm, Alger

When
January 3, 4:00 PM EST to January 4, 7:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The observer ten miles south of Grand Marais measured 11.7 inches of lake enhanced snow in approximately 15 hours. The observer 15 miles south of Wetmore measured 6.2 inches of snow over the same time period. South winds gusting between 40 mph and 50 mph at times also caused considerable blowing and drifting of snow making travel difficult throughout the county.

Winter Storm, Northern Schoolcraft

When
January 3, 4:00 PM EST to January 4, 12:00 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An estimated eight inches of lake enhanced snow fell over portions of northern Schoolcraft from the evening of the 3rd into the morning of the 4th. South winds gusting over 40 mph at times also caused considerable blowing and drifting of snow making travel difficult.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494059, 494061, 494056, 494066, 494040, 494041, 494048, 494052.